Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 213, NWS Dodge City, KS

June 3, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2001, 8:49 PM CDT for Barber County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2001, 8:49 PM CDT (01:49 UTC)
Expired
Jun 3, 2001, 9:30 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040152
SVRDDC
KSC007-040230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN KANSAS

* UNTIL 930 PM CDT

* AT 849 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE        
  THUNDERSTORM 4 MILES SOUTHEAST OF MEDICINE LODGE...MOVING          
  NORTHEAST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL BE OVER EASTERN BARBER
  COUNTY AND THE TOWN OF SHARON THROUGH 915 PM CDT. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

LAT...LON 3737 9Z852 3714 9850 3719 9835 3738 9835

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:15 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 3:15 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SUN JUN 3 2001

FORECAST CHALLENGES ARE PRECIP COVERAGE EACH PERIOD AND ITS AFFECTS
ON TEMPS, CLOUDS, AND WINDS IN THE FAIRLY STAGNANT FLOW.

12Z MAPS CONTINUE TO SHOW JET ENERGY DIVING SOUTHEAST ALONG THE
SOUTHWESTERN QUADRANT OF THE PACIFIC NORTHWEST UPPER LOW WITH
ANOTHER STREAK ALONG THE SOUTHWEST QUADRANT OF THE GREAT LAKES
SYSTEM. BEST 500MB HEIGHT FALLS WERE IN ASSOCIATION WITH BROAD
SHORTWAVE ROTATING AROUND THE UPSTREAM LOW WITH LIMITED RISES OR
FALLS AROUND THE LOW ITSELF. MID LEVEL CAP REMAINS VERY STRONG WITH
+16C AT DDC AND AMA AT 12Z WITH 18Z DDC SOUNDING SHOWING LITTLE
COOLING HERE. OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORM
ACTIVITY OVER CENTRAL AND EASTERN KANSAS HAS PUSHED THE FRONT BACK
SOUTH TO THE KS/OK BORDER WITH CLEARING ONLY OCCURRING IN ITS
VICINITY.

SHORTWAVE WILL PASS THROUGH TONIGHT WITH CAPE ALONG THE SOUTHERN
ZONES IN THE 3000-5000 J/KG RANGE. CAP STRENGTH STILL IS AN ISSUE
HERE WITH SIGNIFICANT CIN TO BE OVERCOME. MAY STILL HAVE JUST ENOUGH
COOLING ALOFT TO ALLOW STRONG SURFACE CONVERGENCE TO GET SURFACE
BASED CONVECTION GOING ALONG THE FRONT AND WILL KEEP SEVERE WORDING
GOING HERE. THUNDERSTORMS ONGOING IN NORTHERN COLORADO AND EASTERN
WYOMING APPEAR TO BE GREATER IN COVERAGE THAN AT THIS TIME YESTERDAY
AND WITH THE SHORTWAVE AND INSTABILITY ALOFT, ANOTHER ROUND OF
OVERNIGHT STORMS MAY BE SEEN OVER CENTRAL AND NORTHERN ZONES.

AVN/ETA POINTING TO A NEAR REPEAT OF SYNOPTIC SCALE CONDITIONS FOR
MONDAY WITH VERY JUICY AIR OVER SOUTHERN KANSAS AND SURFACE
CYCLOGENESIS ENSUING AGAIN WITH UPPER LOW NEARLY STATIONARY OVER
NORTHERN ROCKIES. HAVE TO THINK THAT THE FRONT WILL BE A BIT FURTHER
SOUTH THAN TODAY WITH MORE OUTFLOW LIKELY TO BE IN THE EQUATION.
STRATUS MAY AGAIN BE TOUGH TO SCOUR BELOW THE INVERSION IN THE
UPSLOPE FLOW AGAIN AND WILL KEEP HIGHS AROUND TODAYS LEVELS.
ANOTHER SHORTWAVE NOW OVER CALIFORNIA WILL MOVE INTO THE REGION AS
WELL AND SCATTERED CONVECTION CANT BE RULED OUT MONDAY OR MONDAY
NIGHT.

UPPER LOW FINALLY FILLS AND LOSSES ITS GRIP ON THE LEE SLOPES
TUESDAY HOWEVER ANOTHER SHORTWAVE IS PROGGED TO ROTATE THROUGH.
STILL MAY BE ENOUGH INSTABILITY FOR THUNDERSTORM DEVELOPMENT
AND WILL NEED TO INCLUDE A SMALL POP.

EXTENDED DISCUSSION...
BIG UPPER RIDGE BUILDS INTO THE REGION BY THE WEEKEND WITH TEMPS IN
THE 90S TO AROUND 100. IN THE MEANTIME LOW LEVEL MOISTURE STILL IN
PLACE WITH MID/UPPER FLOW FROM NORTHWEST AND SOME SHORTWAVES TO GIVE
A CHANCE OF THUNDER THROUGH FRIDAY. AFTER FRIDAY ELEVATED MIXED
LAYER COMES OUT WITH 700 MB TEMPS VERY WARM TO CAP OFF THE
ATMOSPHERE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/071 059/071 058 433
GCK 062/070 057/072 057 433
EHA 058/077 055/077 057 433
LBL 060/075 057/076 058 433
HYS 055/065 055/066 056 422
P28 066/073 060/071 060 433

.DDC...NONE.

POAGE/KRUSE

In the hours before

Special weather statement, Jun 3, 4:43 PM CDT, 4 hours 6 minutes before
KSZ066-078>081-087>090-032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT SUN JUN 3 2001

...A FEW SPOTTERS MAY BE NEEDED EARLY THIS EVENING IN PARTS
OF SOUTH CENTRAL KANSAS...

BY 430 PM CDT EXTREMELY UNSTABLE LOW LEVEL AIR HAD SETTLED ALONG AND
SOUTH OF A LINE FROM PRATT TO GREENSBURG, BUCKLIN, ASHLAND AND
ENGLEWOOD. THE INSTABILITY WAS A RESULT OF HUMID AIR BEING HEATED
BY SUNSHINE IN THAT AREA. AREAS FARTHER NORTH AND WEST REMAINED UNDER
CLOUD COVER AND THUS WERE CONSIDERABLY MORE STABLE.

ADDITIONALLY, VERTICAL WIND PROFILES ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN THIS AREA. CURRENTLY THESE PARAMETERS ARE CONVERGING
JUST NORTH OF THE KANSAS/OKLAHOMA BORDER FROM MEDICINE LODGE TO
ASHLAND. THE BIG NEGATIVE FACTOR THIS EVENING IS THE AMOUNT OF VERY
WARM AIR IN THE MID LEVELS OF THE TROPOSPHERE WHICH WILL TEND TO
KEEP THE UNSTABLE AIR BOTTLED UP CLOSE TO THE GROUND.

AND STORMS WHICH MANAGE TO STRUGGLE THROUGH THE MID LEVEL WARM AIR
SHOULD QUICKLY TURN SEVERE WITH LARGE HAIL AND DAMAGING WIND. WIND
PROFILES INDICATE THAT TORNADOS ARE ALSO POSSIBLE WITH ANY STORMS
THAT MANAGE TO DEVELOP.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON
Local storm report, Jun 3, 5:29 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
529 PM CDT SUN JUN 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 AM    4 S SANFORD               KS   .75 INCH HAIL
06/03/01   PAWNEE

0430 AM    7 NW KINSLEY              KS   .75 INCH HAIL
06/03/01   EDWARDS

0500 AM    6 N ST. JOHN              KS   70 MPH TSTM WIND GUST
06/03/01   STAFFORD                       ESTIMATED. 3 INCH DIAMETER
                                          TREE LIMBS DOWN.

POAGE
Special weather statement, Jun 3, 8:11 PM CDT, 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SUN JUN 3 2001

...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED FOR PARTS OF
SOUTHWEST AND SOUTH CENTRAL KANSAS...

IN SPITE OF EXTREMELY UNSTABLE AIR IN THE LOWEST LEVELS OF THE
ATMOSPHERE, EXTREMELY WARM AND DRY AIR ABOVE HAS PREVENTED THE
INITIATION OF STORMS. WITH LOWER LEVEL TEMPERATURES NOW COOLING IT
IS UNLIKELY THAT ANY STORMS WILL MANAGE TO DEVELOP OVER THE WATCH
AREA.

TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED FOR THE FOLLOWING
KANSAS COUNTIES...
CLARK...KIOWA...COMANCHE...PRATT...BARBER...

THUNDERSTORMS MAY DEVELOP ALONG THE EAST SLOPES OF THE ROCKIES LATER
THIS EVENING AND COULD POSSIBLY REACH PARTS OF SOUTHWEST KANSAS
LONG AFTER MIDNIGHT.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.